Advertisement

Minimally Intrusive Server Policies for Background Data Transfers

  • Costas Courcoubetis
  • Antonis DimakisEmail author
  • Michalis Kanakakis
Conference paper
Part of the Static & Dynamic Game Theory: Foundations & Applications book series (SDGTFA)

Abstract

We consider the problem of designing access control protocols for servers distributing background data, such as software and database updates, so that they cause the least possible disruption to flows carrying delay-sensitive data. Using a Markov decision process formulation we obtain the optimal policy analytically, which is not easy to implement in practice. A mean-field argument is employed to show that another policy, which is easier to implement and is based on water-filling, converges to the optimal as the number of bottleneck links increases. Using simulations we compare the performance of this policy with the standard case where no control is exercised by the server.

Keywords

Access protocol Data transfer Mean-field Markov decision process 

Notes

Acknowledgements

A. Dimakis was supported by a grant funded and administered by the Research Centre of Athens University of Economics and Business (RC/AUEB).

References

  1. 1.
    Cohen B (2003) Incentives build robustness in BitTorrent, available in http://www.bittorrent.org/bittorrentecon.pdf
  2. 2.
    Courcoubetis C, Dimakis A (2012) Fair background data transfers of minimal delay impact. INFOCOM, 2012 Proceedings IEEE pp 1053–1061Google Scholar
  3. 3.
    Deb S, Ganesh A, Key P (2005) Resource allocation between persistent and transient flows. IEEE/ACM Trans Netw 13(2):302–315CrossRefzbMATHGoogle Scholar
  4. 4.
    Key P, Massoulie L, Vojnovic M (2005) Farsighted users harness network time-diversity. In: INFOCOM, 2005 Proceedings IEEE, vol 4, pp 2383–2394Google Scholar
  5. 5.
    Shai L, Vojnovic M, Gunawardena D (2007) Competitive and considerate congestion control for bulk data. In: 15th IEEE International Workshop on Quality of Service, pp 1–9Google Scholar
  6. 6.
    Shaked M, Shanthikumar J (2007) Stochastic Orders. Springer-Verlag New YorkCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Costas Courcoubetis
    • 1
  • Antonis Dimakis
    • 2
    Email author
  • Michalis Kanakakis
    • 2
  1. 1.Department of Engineering Systems and DesignSingapore University of Technology and DesignSingaporeSingapore
  2. 2.Department of InformaticsAthens University of Economics and BusinessAthensGreece

Personalised recommendations